The treatment of patients with coronavirus disease 2019 (COVID-19) with chloroquine or hydroxychloroquine may result in significant QT prolongation, according to a systematic review published in Heart Rhythm.

Chloroquine and hydroxychloroquine are increasingly used globally for the treatment of patients with COVID-19, despite the significant risks associated with their use. The investigators sought to examine the risk for QT prolongation, torsades, ventricular arrhythmia, and sudden death associated with short courses of chloroquine or hydroxychloroquine with a systematic review. They searched several databases, including MEDLINE, EMBASE, medRxiv, and ClinicaTrials.gov up to April 17, 2020. The studies were vetted by two independent reviewers.

A total of 390 unique records were screened, 14 of which were included for qualitative synthesis (n=1515). QT data was available in 6 studies (n=318). Approximately 10% of patients with COVID-19 treated with chloroquine or hydroxychloroquine developed severe QT prolongation (ie, QTc ≥ 500 ms or change > 60 ms). Of 28 patients with COVID-19 treated with high-dose chloroquine (chloroquine diphosphate 1 g twice daily), 2 developed a ventricular arrhythmia. Subsequently, the high-dose arm of the study was terminated for safety reasons. Another study provided evidence of the development of first-degree atrioventricular block and left bundle branch block in 2 patients.

Limitations of the study include unclear follow-up and possible publication/reporting bias.


Continue Reading

Related Articles

“Because of limitations in the current evidence, risk mitigation strategies such as QTc monitoring should be considered in all patients,” concluded the study authors.

Reference

Jankelson L, Karam G, Becker ML, Chinitz LA, Tsai M. QT prolongation, torsades de pointes and sudden death with short courses of chloroquine or hydroxychloroquine as used in COVID-19: a systematic review (published online May 11, 2020). Heart Rhythm. doi.org/10.1016/j.hrthm.2020.05.008

This article originally appeared on The Cardiology Advisor